I have been dealing with mental illness for the pass 13 years. I was first dx. with major depression after my husband died. I have been on numerous psych med combination. I have been hospitalize over 30 times. at some point my dx. changed to bipolar 2. I have always been on a mood stabilizer, from day one.mostly lithium. I am extremely tired of being depressed and not functioning well, my feeling are completely numb. I will have a short period of time that I am happy, socializing, and being productive. then I crash. I have been staying in bed a lot lately. I had called my pdoc to change my meds (cymbaltal 60mg, trileptal 600 mg BID and Seroquel 800mg) He said I needed to see him and I was put on a waiting list for a cancellation. I have a appt. around june 10th. I have read your discussion on trileptal studies not being prove to be effective. Anyway for some reason(depression, frustration, poor thinking) I stopped the trileptal completely a week ago (pdoc doesn't know). I have never done this before. Anyway, I have been doing well this week. I have been much more productive on things that I have wanted to do for months. I am not manic or hypomanic. I just feel good inside. My question is could Trileptal or other mood stablizers blunt my feelings too much? Since I don't need a mood stablizers mean I am not bipolar after all. Sorry for such a long post.
The controlled studies that have been done in the last 10-15 years with Trileptal have shown that in mania, it is no better than a placebo, but also no worse. I wouldn't assume that it has been causing mood symptoms, although it can cause side effects (e.g., sedation, cognitive dulling) that may no longer be present if you are not taking the medicine. Seroquel dosed at 800 mg/day would be considered more than an adequate antimanic and antidepressant as well as antipsychotic dose, and as such, would "count" as a mood stabilizer.
Generally speaking, I would not make assumptions about whether or not a diagnosis is present based on medication response. Drug effects are not diagnosis-specific. Also, if a medication was helping control particular symptoms, those symptoms would not necessarily resurface immediately after stopping the medicine; even on no medicines, people with bipolar disorder may sometimes have lengthy periods before manic or depressive symptoms come back, which is not always so easy to predict.
Dr. G. Thank you fro your response. I have a question about mood stabilizers. Are they used primarily to prevent manic/hypomanic episodes.Do all the meds in this category have antidepressant component as Seroquel.. Does Seroquel have side effects of sedation and dulling.What waiting period would you recommend before tweaking my dosage of seroquel. I am not going to do that without my Pdoc knowledge. Basically since I was dx. 13 years ago, I haven't found any of my medication combinations or therapies have helped me function normally (for more than a few months at a time) or prevented me from being hospitalize. I am just brainstorming. It is just that I am doing extremely well since stopping the trileptal.
Mood stabilizers, at least in theory, should treat and prevent both highs and lows, however in actuality, most tend to work better on the highs than the lows. Seroquel (dosed at 300 mg/day) and olanapine-fluoxetine combination are the only 2 FDA-approved drugs for bipolar depression. Seroquel can be very sedating for about 1 out of 2 people, and, like all antihistamines, can have cognitive dulling effects. The studies with Seroquel for bipolar depression dosed it as 50,100,200,then 300 mg/day over 4 days, so if one were following the "recipe" of the manufacturer, the target dose can usually be reached in less than a wek.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.